Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 180, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Dec 4, 2005, 6:50 PM EST for Lexington County, Newberry County, South Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 4, 2005, 6:50 PM EST (23:50 UTC)
- Expired
- Dec 4, 2005, 7:15 PM EST
- In force
- 25 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
Counties Lexington County, SC, Newberry County, SC
The radar
The Columbia radar (KCAE), 30 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 4, 7:13 PM EST | HAIL 0.75 | 5 Sw Chapin, SC | PENNY SIZED HAIL REPORTED BY AMATEUR RADIO OPERATOR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 4, 5:54 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 042351
SVRCAE
SCC063-071-050015-
/O.NEW.KCAE.SV.W.0180.051204T2350Z-051205T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EST SUN DEC 4 2005
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 715 PM EST
* AT 648 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 12 MILES SOUTHWEST OF CHAPIN...OR ABOUT 12 MILES
NORTH OF BATESBURG...AND MOVING EAST AT 35 MPH.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
HAIL UP TO NICKEL SIZE HAS BEEN REPORTED NEAR BATESBURG WITH THIS
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION
TO PROTECT LIFE AND PROPERTY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.
LAT...LON 3400 8150 3407 8146 3408 8152 3412 8161
3416 8164 3417 8133 3416 8130 3413 8132
3409 8126 3410 8121 3401 8108
$$
CAL1 follow-up statement
000
WWUS52 KCAE 050009
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
709 PM EST SUN DEC 4 2005
SCC063-071-050015-
/O.CON.KCAE.SV.W.0180.000000T0000Z-051205T0015Z/
NEWBERRY SC-LEXINGTON SC-
709 PM EST SUN DEC 4 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EST
FOR LEXINGTON AND NEWBERRY COUNTIES...
AT 706 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES SOUTH OF CHAPIN...OR ABOUT 10 MILES
NORTHWEST OF LEXINGTON...MOVING EAST AT 35 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EST MONDAY
MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3400 8150 3407 8146 3408 8152 3412 8161
3416 8164 3417 8133 3416 8130 3413 8132
3409 8126 3410 8121 3401 8108
$$
CALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 2:57 PM EST, 3 hours 53 minutes earlier.
Area forecast discussion, Dec 4, 2:57 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 257 PM EST SUN DEC 4 2005 .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... WINDS NOT GETTING AS STRONG AS MODELS WERE ADVERTISING. SO HAVE DROPPED LAKE WIND ADVISORY ACROSS THE CWA. SKIES CLEARED OUT BEHIND S/W THAT MOVED THROUGH THIS MORNING. TEMPS HAVE REALLY SHOT UP TODAY AND THUNDERSTORMS ARE DEVELOPING IN THE CENTRAL GA/AL REGION AND WILL PROBABLY PROPAGATE IN THE MIDLANDS THIS EVENING. WE HAVE BECOME SOMEWHAT UNSTABLE AND VERTICAL WIND SPEED SHEAR LOOKS FAIRLY IMPRESSIVE. AS THE LOW THAT IS GETTING ORGANIZED IN THE SRN PORTION OF LA MOVES THIS WAY...SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS TONIGHT. COLD FRONT IS EXPECTED TO PASS THROUGH AROUND 06Z TONIGHT. CAA WILL BEGIN TO MOVE INTO THE REGION HOWEVER DEPENDING ON THE TRACK OF THE LOW CENTER WILL REALLY DETERMINE THE HIGH TEMP FOR MONDAY. IF THE LOW TRACKS S OF US WE WILL REMAIN IN NE FLOW AND BARELY GET INTO THE MID TO UPPER 50S...HOWEVER IF THE TRACK IS N OF US THEN WE WILL GET INTO THE LOWER TO MIDDLE 60S. AM LEANING TOWARDS A NRN TRACK AND WILL GO AROUND 60 TO LOWER 60S. LOW EXITS THE AREA LATE MONDAY NIGHT AND INTO TUESDAY MORNING. AND CLEARING WILL BE THE RULE FOR TUESDAY AS DRIER AIR MOVES INTO THE REGION. REAL COLD AIR WILL BEGIN TO MAKE ITS WAY INTO THE AREA ON TUESDAY NIGHT. && .LONG TERM (WEDNESDAY THROUGH SUNDAY)... VERY STRONG ARCTIC HIGH PRESSURE SYSTEM WILL BUILD INTO THE AREA ON WED AND REMAIN OVER THE AREA THROUGH FRIDAY. HPC GUIDANCE IS FORECASTING A LOW CENTER TO DEVELOP IN THE GULF OF MEXICO AND MOVE ACROSS NORTH CENTRAL FL ON FRI...WHICH COULD MAKE FOR SOME INTERESTING WEATHER FOR OUR REGION LATE IN THE WEEK. PUT IN ONLY SLIGHT CHANCE OF SHOWERS LATE IN THE WEEK. TEMPERATURES WILL BE WELL BELOW NORMAL AS ARCTIC HIGH WILL SETTLE IN OVER THE AREA. && .AVIATION... LOW LEVEL SOUTHWEST FLOW BRINGING IN MOISTURE THIS AFTERNOON AND TONIGHT. 2-3 THOUSAND FT WINDS SOUTHWEST AT 20 KT. WITH TEMPS IN THE MID 70S THIS AFTERNOON...SOME WIND GUSTS TO NEAR 20 KT MAKING TO THE SURFACE. LAKE WIND ADVISORY HASNT VERIFIED YET...STILL MARGINAL BUT WINDS MAY REMAIN AT OR BELOW 20 KT. COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST 00-06Z. SCATTERED SHOWERS DEVELOPING IN THE NORTHERN CSRA SHOULD SPREAD OVER THE CAE CWA OVERNIGHT. VFR CONDS EARLY...BRIEFLY IFR-MVFR CONDITIONS IN SHOWERS AND THUNDERSTORMS UNTIL ABOUT 03-04Z. COLD FRONT MOVES INTO THE CAE CWA AFTER 06Z. THEN MVFR CIGS/VSBYS IN SHOWERS AND SOME THUNDERSTORMS 06-11Z. CONDITIONS RIGHT AT UPPER IFR LIMITS MONDAY MORNING WITH ISENTROPIC LIFT...NORTHEAST SURFACE WINDS 10-15KT AND SHOWERS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 17/17/07
Hazardous weather outlook, Dec 4, 10:45 AM EST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1045 AM EST SUN DEC 4 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 051545- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 1045 AM EST SUN DEC 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA.. .DAY ONE...TODAY AND TONIGHT .SEVERE WEATHER...THE THREAT OF SEVERE WEATHER HAS DIMINISHED OVER THE AREA. HOWEVER...THERE REMAINS THE POSSIBILITY OF STRONG THUNDERSTORMS LATE TONIGHT. SEE SEVERE WEATHER OUTLOOK (PRODUCT ID CAESPSCAE) ISSUED BY THIS OFFICE AT 1033 AM THIS MORNING. .LAKE WINDS...A LAKE WIND ADVISORY IS IN EFFECT ON THE AREA LAKES FROM 11 AM THIS MORNING THROUGH 5 PM THIS AFTERNOON. SEE LAKE WIND ADVISORY (PRODUCT ID CAENPWCAE) ISSUED BY THIS OFFICE AT 318 AM THIS MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Special weather statement, Dec 4, 5:05 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 505 PM EST SUN DEC 4 2005 SCZ020-026-042230- NEWBERRY-SALUDA- 505 PM EST SUN DEC 4 2005 ...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY AND SALUDA COUNTY THROUGH 530 PM EST... AT 505 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES WEST OF CHAPPELLS...OR ABOUT 13 MILES EAST OF GREENWOOD...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CHAPPELLS... SILVERSTREET...PROSPERITY AND NEWBERRY THROUGH 530 PM EST. GUSTY WINDS OF 35 TO 45 MPH, ALONG WITH HAIL UP TO A HALF AN INCH, CAN BE EXPECTED.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 3:18 AM EST | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 11 hr |
| Dec 4, 5:12 PM EST | Severe Thunderstorm Warning | CAE | McCormick | 39 min |
| Dec 4, 6:15 PM EST | Severe Thunderstorm Warning | CAE | Saluda | 45 min |
| Dec 4, 6:21 PM EST | Severe Thunderstorm Warning | CAE | Fairfield, Richland | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.